Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Jackson, KY

May 31, 2018Laurel County, McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2018, 5:16 PM EDT for Laurel County, McCreary County, Whitley County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 5:16 PM EDT (21:16 UTC)
Expired
May 31, 2018, 6:00 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Laurel County, KY, McCreary County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS53 KJKL 312116
SVRJKL
KYC125-147-235-312200-
/O.NEW.KJKL.SV.W.0039.180531T2116Z-180531T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
516 PM EDT THU MAY 31 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southwestern Laurel County in south central Kentucky...
  Northeastern McCreary County in south central Kentucky...
  Northwestern Whitley County in south central Kentucky...

* Until 600 PM EDT

* At 516 PM EDT, a severe thunderstorm was located over Bark Camp, or
  15 miles northwest of Williamsburg, moving east at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Huxley, Baldrock, Holly Bay Rec. Area, Hightop, Keavy, Barton,
  Grove, Vox, Bark Camp, Rye and Corbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3688 8439 3695 8441 3695 8438 3696 8437
      3696 8436 3698 8434 3705 8417 3689 8411
TIME...MOT...LOC 2116Z 257DEG 10KT 3693 8429 

HAIL...0.88IN
WIND...60MPH
 
$$

CGAL
1 follow-up statement
516 
WWUS53 KJKL 312151
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
551 PM EDT THU MAY 31 2018

KYC125-147-235-312201-
/O.EXP.KJKL.SV.W.0039.000000T0000Z-180531T2200Z/
Laurel KY-McCreary KY-Whitley KY-
551 PM EDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAUREL...
NORTHEASTERN MCCREARY AND NORTHWESTERN WHITLEY COUNTIES WILL EXPIRE
AT 600 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3688 8439 3695 8441 3695 8438 3696 8437
      3696 8436 3698 8434 3705 8417 3689 8411
TIME...MOT...LOC 2151Z 257DEG 10KT 3695 8418 

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:06 PM EDT, 10 minutes earlier.

Area forecast discussion, May 31, 5:06 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
506 PM EDT Thu May 31 2018

.SHORT TERM...(This evening through Friday night)
Issued at 506 PM EDT THU MAY 31 2018

Cold pool dominated MCS has weakened considerably as it crossed
the area, but has led to some training storms on the southern
flank of the downdraft leading to some potential flash flooding.
Another MCS is spreading into the area and will bring one last
round of heavy rainfall and potentially some strong winds as it
crosses the area over the next few hours. This should act to
finally push out the lingering boundaries and end the heavy rain
threat by later this evening. Until then, the flash flood threat
will continue and possibly the need for a few warnings. Still lots
of moist air feeding this activity with PW's well above 1 inch.
Some uncertainty what will happen overnight as instability will be
zapped and we may see a lull late tonight into Friday morning.

Another round of showers and storms will push through tomorrow
with a cold front which should be our last more widespread event
of the week. Localized heavy rain will again be possible, but the
severe threat will be less. Some isolated showers or drizzle could
hang on post frontal Saturday night, but should not be significant
rainfall.

.LONG TERM...(Saturday through Thursday)
Issued at 241 PM EDT THU MAY 31 2018

The extended portion of the forecast begins on Saturday with an active
upper level pattern in place. Expect a pattern with an increase
in amplitude as the models suggest a ridge building in the
western CONUS with a trough setting up over the east. Closer to
the surface, on Saturday an exiting cold front will be slow to
shift east with lingering high pressure to the east. This will
likely keep a focus of shower and thunderstorm over far eastern
Kentucky. Thus will keep pops over the east for Saturday. For
Sunday, a second trough will track over the ridge in the west that
has shifted east slightly in the Plains. This wave will then
track southeast into the OH Valley. Model soundings suggest ample
instability for this event. Thus will expect another round of
showers and thunderstorms for Sunday and Sunday night.

The mentioned upper level ridge will shift east as well through
the period. The mid level subsidence will eventually work its way
into eastern Kentucky by Monday. This will result in a dry period
across the area through the rest of the extended. Given the
northwest flow setting up, a shortwave could clip the northeastern
portion of the CWA for Tuesday afternoon. Otherwise, will expect a
dry period for much of the rest of the extended with much cooler
high temperatures. In fact, these temps are more in the normal
range for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 139 PM EDT THU MAY 31 2018

A complex of showers and storms will move across the area this
afternoon. impacting areas in the northern half of the state. This
will bring some sharply reduced visibilities. Storms may
eventually affect areas farther south this evening, but confidence
is low as models are not handling the current situation. Thus,
may need some amendments later to include some thunderstorms as
confidence increases. Could see some gusty winds around any shower
or storm activity today. Activity could linger well into tonight,
but confidence is low in timing and aerial coverage.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Friday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...KAS
LONG TERM...SHALLENBERGER
AVIATION...KAS
Hazardous weather outlook, May 31, 2:05 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
205 PM EDT Thu May 31 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
205 PM EDT Thu May 31 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected through tonight.
Strong to severe thunderstorms are possible with damaging winds
and flash flooding being the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible from Friday through Sunday, mainly during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send in any reports of wind damage, heavy
rain, and flooding this afternoon and evening.

KAS

In the hours before

Special weather statement, May 31, 4:34 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
434 PM EDT THU MAY 31 2018

KYZ079-080-084>088-312115-
Whitley-McCreary-Knox-Bell-Harlan-Laurel-Pulaski-
434 PM EDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HARLAN...
SOUTHWESTERN LAUREL...BELL...SOUTHWESTERN KNOX...SOUTHEASTERN
PULASKI...NORTHEASTERN MCCREARY AND WHITLEY COUNTIES...

At 434 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Rockcastle Springs to Walden to Kayjay to
Cubage to near Cranks. Movement was southwest at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Williamsburg, Barbourville, Harlan, Pineville, Middlesboro, Julip,
Bobs Creek, Varilla, Swan Lake, Cumberland Falls S.P., Ponza, Black
Snake, Mount Victory, Gausdale, Blanche, Krupp, Cubage, Bark Camp,
Dixie and Wasioto.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3659 8418 3664 8429 3694 8465 3714 8418
      3695 8399 3685 8380 3679 8348 3685 8307
      3674 8314 3670 8334 3667 8343 3667 8353
      3662 8364 3658 8369
TIME...MOT...LOC 2034Z 025DEG 18KT 3701 8434 3684 8416 3674 8387 3671
8351 3674 8314

CGAL
Local storm report, May 31, 4:37 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND DMG     3 W DENNISTON           37.92N 83.59W
05/31/2018                   MENIFEE            KY   911 CALL CENTER

            TREE DOWN ON 460 E.

0135 PM     TSTM WND DMG     DENNISTON               37.92N 83.54W
05/31/2018                   MENIFEE            KY   911 CALL CENTER

            TREE DOWN ON HIGHWAY 77.

&&

JCARICO
Local storm report, May 31, 4:40 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
440 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      CLOVER BOTTOM           37.50N 84.15W
05/31/2018                   JACKSON            KY   TRAINED SPOTTER

            HIGHWAY 421 IS WASHED OUT AT CLOVER BOTTOM.

&&

SHALLENBERGER
Local storm report, May 31, 4:42 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
442 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      SANDGAP                 37.48N 84.09W
05/31/2018                   JACKSON            KY   TRAINED SPOTTER

            HIGHWAY 421 WAS WASHED OUT AT SANDGAP.

&&

SHALLENBERGER
Special weather statement, May 31, 5:03 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
503 PM EDT THU MAY 31 2018

KYZ079-080-083>086-312130-
Whitley-McCreary-Knox-Wayne-Laurel-Pulaski-
503 PM EDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...LAUREL...
NORTHWESTERN KNOX...SOUTHERN PULASKI...CENTRAL MCCREARY AND
NORTHWESTERN WHITLEY COUNTIES...

At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Maplesville to near Sloans Valley to near
Jamestown. Movement was south at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Somerset, London, Monticello, Whitley City, Burnside, Fariston,
Cumberland Falls S.P., Mount Victory, Bark Camp, Honeybee, Wilton,
Alpine, Hare, Ruth, Dorthae, Quinton, Betsey, Rockcastle Springs,
Bertha Station and Zula.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3709 8490 3711 8451 3718 8432
      3717 8430 3719 8427 3727 8404 3693 8392
      3672 8446 3672 8502 3676 8501 3685 8506
TIME...MOT...LOC 2102Z 352DEG 25KT 3714 8403 3698 8449 3695 8513

CGAL
Local storm report, May 31, 5:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
508 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     1 WNW BETHANY           37.66N 83.49W
05/31/2018                   WOLFE              KY   911 CALL CENTER

            TREE DOWN ON HIGHWAY 1812...BLOCKING ONE LANE.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:34 PM EDTAreal Flood AdvisoryJKLEstill, Montgomery, Powell3 hr
May 31, 12:43 PM EDTSevere Thunderstorm WarningJKLEstill, Menifee, Montgomery, Powell47 min
May 31, 1:19 PM EDTSpecial Weather StatementJKLWolfe26 min
May 31, 1:30 PM EDTSpecial Weather StatementJKLLee30 min
May 31, 1:31 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe29 min
May 31, 1:44 PM EDTSpecial Weather StatementJKLEstill31 min
May 31, 1:45 PM EDTAreal Flood AdvisoryJKLEstill, Jackson, Lee, Rockcastle3 hr
May 31, 1:55 PM EDTSpecial Weather StatementJKLBreathitt35 min
May 31, 2:03 PM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more11 hr
May 31, 2:21 PM EDTSpecial Weather StatementJKLJohnson, Magoffin24 min
May 31, 2:32 PM EDTFlash Flood WarningJKLJackson, Rockcastle3 hr
May 31, 2:39 PM EDTSpecial Weather StatementJKLOwsley36 min
May 31, 2:45 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Owsley3 hr
May 31, 2:52 PM EDTSpecial Weather StatementJKLEstill, Menifee, Powell, Wolfe23 min
May 31, 3:02 PM EDTSpecial Weather StatementJKLFloyd, Knott, Letcher, Pike28 min
May 31, 3:12 PM EDTSpecial Weather StatementJKLClay, Leslie33 min
May 31, 3:20 PM EDTFlash Flood WarningJKLClay, Jackson, Owsley3 hr
May 31, 3:24 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, Leslie3 hr
May 31, 3:39 PM EDTSpecial Weather StatementJKLMartin, Pike36 min
May 31, 3:45 PM EDTSpecial Weather StatementJKLHarlan, Letcher45 min
May 31, 4:08 PM EDTAreal Flood AdvisoryJKLLaurel3 hr
May 31, 4:17 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more43 min
May 31, 4:26 PM EDTSpecial Weather StatementJKLJackson, Pulaski, Rockcastle34 min
May 31, 4:33 PM EDTAreal Flood AdvisoryJKLJackson, Pulaski, Rockcastle2 hr
May 31, 4:34 PM EDTSpecial Weather StatementJKLBell, Whitley41 min
May 31, 4:44 PM EDTSevere Thunderstorm WarningJKLBath, Breathitt, Elliott, Lee, Magoffin, Menifee and 4 more46 min
May 31, 4:50 PM EDTAreal Flood AdvisoryJKLKnox, Whitley3 hr
May 31, 4:51 PM EDTSevere Thunderstorm WarningJKLElliott, Fleming, Rowan24 min
May 31, 5:02 PM EDTFlash Flood WarningJKLKnox3 hr
May 31, 5:03 PM EDTSpecial Weather StatementJKLLaurel, McCreary, Wayne27 min
May 31, 5:13 PM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Wayne3 hr
May 31, 5:25 PM EDTAreal Flood WarningJKLJackson, Rockcastle3 hr
May 31, 5:27 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley33 min
May 31, 5:38 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne, Whitley3 hr
May 31, 5:42 PM EDTFlash Flood WarningJKLLaurel, McCreary, Whitley3 hr
May 31, 5:43 PM EDTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley47 min
May 31, 6:01 PM EDTSpecial Weather StatementJKLMcCreary, Wayne29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.